Q:

3/15/2017
I am taking care of an elderly gentleman with a ventricular assist device due to ischemic cardiomyopathy with hx Vtach and valvular heart disease- he developed severe eosinophilia while on ampicillin for prevention of recurrent enterococcal sepsis and MRSA-we have proved stopping it resolves eosinophilia but then he relapsed on Penicillin G- unfortunately he also does not tolerate the only other option linezolid due to other cytopenias. I am thinking of allowing pulses of Penicillin G along with oral steroids as that resolved his eosinophilia before- is there any reason that suppression of drug induced solitary eosinophilia would not be a good option - will he possibly progress to tissue eosinophilia anyway?

A:

We sought the expertise of Dr. Eric Macy. This is Dr. Macy's response:
Recurrent eosinophilia associated with ampicillin and then penicillin would most likely be a type of DRESS (Drug reaction with eosinophilia and systemic symptoms) syndrome. Please check if there had been any change in liver enzymes or renal function or any rashes while on the penicillins.

If so, then this confirms the DRESS diagnosis. DRESS is unfortunately is a contraindication to further penicillin class antibiotic use and prednisone therapy would probably not be an adequate solution. Prednisone use may mask the eosinophilia, but not probably not allow safe use of the penicillin.
 
There is no published data I am aware where individuals with pure penicillin associated eosinophilia were treated through with steroids.

If there truly are no other options, then with informed consent of the patient, one could try to treat through.

If you choose to do this, please publish the case. Rechallenge with co-trimoxazole as treatment for MRSA may be lower risk.

Hope this helps.
Patricia McNally, MD, FAAAAI
 

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter